Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Every semigroup is isomorphic to a transitive semigroup of binary relations


Authors: Ralph McKenzie and Boris M. Schein
Journal: Trans. Amer. Math. Soc. 349 (1997), 271-285
MSC (1991): Primary 20M30, 20M10; Secondary 03G15, 04A05, 05C12, 08A02, 20M12, 20M20
MathSciNet review: 1370647
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Every (finite) semigroup is isomorphic to a transitive semigroup of binary relations (on a finite set).


References [Enhancements On Off] (What's this?)

  • 1. D. A. Bredihin and B. M. Schein, Representations of ordered semigroups and lattices by binary relations, Colloq. Math. 39 (1978), no. 1, 1–12. MR 507256
  • 2. A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. I, Mathematical Surveys, No. 7, American Mathematical Society, Providence, R.I., 1961. MR 0132791
  • 3. D. Rees, Note on semi-groups, Proc. Cambridge Philos. Soc. 37 (1941), 434–435. MR 0005743
  • 4. B. M. Šaĭn, Representation of semigroups by means of binary relations, Mat. Sb. (N.S.) 60(102) (1963), 293–303 (Russian). MR 0153760
  • 5. Boris M. Schein, A new representation theorem for completely [0-] simple semigroups, Semigroup Forum 4 (1972), 312–320. MR 0318376
  • 6. B. M. Schein, Representation of involuted semigroups by binary relations, Fund. Math. 82 (1974/75), 121–141. Collection of articles dedicated to Andrzej Mostowski on his sixtieth birthday, VI. MR 0349888
  • 7. A. K. Suxkevich, Teori'037 De'032stvi'037, kak Obwa'037 Teori'037 Grupp, Vorone'031, 1922
    [A. K. Suschkewitsch, ``Theory of Operation as the General Theory of Groups,'' Voronezh, 1922].
  • 8. A. K. Suschkewitsch, Über die endlichen Gruppen ohne das Gesetz der eindeutigen Umkehrbarkeit, Mathematische Annalen 99 (1928), 30-50.
  • 9. K. A. Zareckiĭ, The representation of ordered semigroups by binary relations, Izv. Vysš. Učebn. Zaved. Matematika 1959 (1959), no. 6 (13), 48–50 (Russian). MR 0132794

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20M30, 20M10, 03G15, 04A05, 05C12, 08A02, 20M12, 20M20

Retrieve articles in all journals with MSC (1991): 20M30, 20M10, 03G15, 04A05, 05C12, 08A02, 20M12, 20M20


Additional Information

Ralph McKenzie
Affiliation: Department of Mathematics, Vanderbilt University, 1326 Stevenson Center, Nashville, Tennessee 37240
Email: mckenzie@math.vanderbilt.edu

Boris M. Schein
Affiliation: Department of Mathematical Sciences, University of Arkansas, Fayetteville, Arkansas 72701
Email: bschein@uafsysb.uark.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01708-X
Keywords: Semigroup of binary relations, labeled multigraph, transitive representation
Received by editor(s): September 20, 1995
Additional Notes: The first author was supported in part by NSF Grant No. DMS–9596043.
Article copyright: © Copyright 1997 American Mathematical Society